The Annals of Probability

On fractional smoothness and Lp-approximation on the Gaussian space

Stefan Geiss and Anni Toivola

Full-text: Open access


We consider Gaussian Besov spaces obtained by real interpolation and Riemann–Liouville operators of fractional integration on the Gaussian space and relate the fractional smoothness of a functional to the regularity of its heat extension. The results are applied to study an approximation problem in $L_{p}$ for $2\le p<\infty$ for stochastic integrals with respect to the $d$-dimensional (geometric) Brownian motion.

Article information

Ann. Probab., Volume 43, Number 2 (2015), 605-638.

First available in Project Euclid: 2 February 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H07: Stochastic calculus of variations and the Malliavin calculus 60H05: Stochastic integrals 41A25: Rate of convergence, degree of approximation
Secondary: 46B70: Interpolation between normed linear spaces [See also 46M35] 26A33: Fractional derivatives and integrals

Stochastic analysis on a Gaussian space Besov spaces Riemann–Liouville operators real interpolation approximation of stochastic integrals


Geiss, Stefan; Toivola, Anni. On fractional smoothness and L p -approximation on the Gaussian space. Ann. Probab. 43 (2015), no. 2, 605--638. doi:10.1214/13-AOP884.

Export citation


  • [1] Bennett, C. and Sharpley, R. (1988). Interpolation of Operators. Academic Press, Boston, MA.
  • [2] Bergh, J. and Löfström, J. (1976). Interpolation Spaces. An Introduction. Springer, Berlin.
  • [3] Fukasawa, M. (2011). Asymptotically efficient discrete hedging. In Stochastic Analysis with Financial Applications. Progress in Probability 65 331–346. Birkhäuser, Basel.
  • [4] Fukasawa, M. (2011). Discretization error of stochastic integrals. Ann. Appl. Probab. 21 1436–1465.
  • [5] Fukasawa, M. (2014). Efficient discretization of stochastic integrals. Finance Stoch. 18 175–208.
  • [6] Garsia, A. M. (1973). Martingale Inequalities. Seminar Notes on Recent Progress. Benjamin, Amsterdam.
  • [7] Geiss, C. and Geiss, S. (2004). On approximation of a class of stochastic integrals and interpolation. Stoch. Stoch. Rep. 76 339–362.
  • [8] Geiss, C. and Geiss, S. (2006). On an approximation problem for stochastic integrals where random time nets do not help. Stochastic Process. Appl. 116 407–422.
  • [9] Geiss, C., Geiss, S. and Gobet, E. (2012). Generalized fractional smoothness and $L_{p}$-variation of BSDEs with non-Lipschitz terminal condition. Stochastic Process. Appl. 122 2078–2116.
  • [10] Geiss, C., Geiss, S. and Laukkarinen, E. (2013). A note on Malliavin fractional smoothness for Lévy processes and approximation. Potential Anal. 39 203–230.
  • [11] Geiss, S. (2002). Quantitative approximation of certain stochastic integrals. Stoch. Stoch. Rep. 73 241–270.
  • [12] Geiss, S. (2005). Weighted BMO and discrete time hedging within the Black–Scholes model. Probab. Theory Related Fields 132 13–38.
  • [13] Geiss, S. and Gobet, E. Fractional smoothness of functionals of diffusion processes under a change of measure. Available at arXiv:1210.4572.
  • [14] Geiss, S. and Hujo, M. (2007). Interpolation and approximation in $L_{2}(\gamma)$. J. Approx. Theory 144 213–232.
  • [15] Geiss, S. and Toivola, A. (2009). Weak convergence of error processes in discretizations of stochastic integrals and Besov spaces. Bernoulli 15 925–954.
  • [16] Gobet, E. and Munos, R. (2005). Sensitivity analysis using Itô–Malliavin calculus and martingales, and application to stochastic optimal control. SIAM J. Control Optim. 43 1676–1713 (electronic).
  • [17] Gobet, E. and Temam, E. (2001). Discrete time hedging errors for options with irregular payoffs. Finance Stoch. 5 357–367.
  • [18] Hirsch, F. (1999). Lipschitz functions and fractional Sobolev spaces. Potential Anal. 11 415–429.
  • [19] Hujo, M. (2006). Is the approximation rate for European pay-offs in the Black–Scholes model always $1/\sqrt{n}$? J. Theoret. Probab. 19 190–203.
  • [20] Hujo, M. (2007). On discrete time hedging in $d$-dimensional option pricing models. Available at arXiv:math/0703481.
  • [21] Janson, S., Nilsson, P. and Peetre, J. (1984). Notes on Wolff’s note on interpolation spaces. Proc. Lond. Math. Soc. (3) 48 283–299. With an appendix by Misha Zafran.
  • [22] Martini, C. and Patry, C. (1999). Variance optimal hedging in the Black–Scholes model for a given number of transactions. Preprint 3767, INRIA, Paris.
  • [23] Nualart, D. (2006). The Malliavin Calculus and Related Topics, 2nd ed. Probability and Its Applications (New York). Springer, Berlin.
  • [24] Pisier, G. (1988). Riesz transforms: A simpler analytic proof of P.-A. Meyer’s inequality. In Séminaire de Probabilités, XXII. Lecture Notes in Math. 1321 485–501. Springer, Berlin.
  • [25] Pollard, H. (1948). The mean convergence of orthogonal series. II. Trans. Amer. Math. Soc. 63 355–367.
  • [26] Seppälä, H. (2010). On the optimal approximation rate of certain stochastic integrals. J. Approx. Theory 162 1631–1653.
  • [27] Stein, E. (1970). Topics in harmonic analysis. In Annals of Mathematical Studies. Princeton Univ. Press, Princeton, NJ.
  • [28] Toivola, A. (2009). Interpolation and approximation in $L_{p}$. Preprint 380, Dept. Mathematics and Statistics, Univ. Jyväskylä.
  • [29] Triebel, H. (1978). Interpolation Theory, Function Spaces, Differential Operators. North-Holland, Amsterdam.
  • [30] Watanabe, S. (1993). Fractional order Sobolev spaces on Wiener space. Probab. Theory Related Fields 95 175–198.
  • [31] Zhang, R. (1998). Couverture approchée des options Européennes. Ph.D. thesis, École Nationale des Ponts et Chaussées, Paris.